Nebraska, 2018

Flash Flooding and Flooding in Nebraska, September 4, 2018

September 4, 2018 · NWS OAX · 6 events in 3 counties and zones

A cluster of heavy thunderstorms moved through the area during the early morning hours on September 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A cluster of heavy thunderstorms moved through the area during the early morning hours on September 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 3, 10:43 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Sep 3, 10:43 PM CST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1143 PM CDT Mon Sep 3 2018

.UPDATE...
Issued at 1139 PM CDT Mon Sep 3 2018

Have adjusted Pops for a little further eastward location of the
rain this evening. Also cancelled part of the flash flood watch
early where rain wasn't occurring, and also added Lancaster
county. Issued one areal flood advisory where rainfall up to 1.5"
has already occurred. May have to issue more areal flood
advisories or warnings through the night for southeast NE where a
moist fetch with PW values around 2" is expected.

&&

.SHORT TERM...(Tonight through Thursday)
Issued at 330 PM CDT Mon Sep 3 2018

Forecast concerns continue to be heavy rain potential and
resultant flash flood headlines with tropical moisture to persist
through Tuesday night...but may linger toward KS/MO borders into
Wednesday night.

Overnight we had several 3 to 4 inch rainfall amounts in
southeast Nebraska and southwest Iowa and a 5.6 inch rainfall
report 3mi NNE of Auburn in Nemaha County. By early evening...the
RAP/HRRR develop scattered thunderstorms near the surface
boundary. The boundaries are subtle and there was a boundary in
northwest MO, with another weak boundary in southwest Iowa.
Temperatures were in the mid 70s to lower 80s with dewpoints in
the 70s. Will maintain a flash flood watch in southeast Nebraska
and southwest Iowa through the evening should the convection
develop near the boundary and lift north.

There is better consensus with the precipitation developing later
tonight across central Kansas into central Nebraska with the fetch
of high precipitable water of 2.00+ inches ahead of the shortwave
trough. Heavy rain should develop and continue Tuesday from east
central into northeast Nebraska and northwest Iowa. The trough
takes a while to move through with the rain pushing south
especially Wednesday.

Considered a FFA for east central and northeast Nebraska/west
central Iowa for Tuesday. Antecedent conditions show that the
soils can take the rains tonight however the efficiency of the
storm system will enhance the ability to put down heavy rains
Tuesday. The surface front moving in from the north will also
provide additional focus along with upper level support related to
the rear entrance region of the upper level jet. Coordinated with
WPC and they were going to leave the area in a slight risk for
now. Probabilistic qpf forecasts were not picking up on the 2+
inch rains either. H7 dewpoints are very impressive from 6 to 9
deg C., Tuesday and h85 dewpoints are in the 14 to 16 deg C range.
The low level jet increases after 06z in Kansas...spreading
north...so this will also aid in increasing the coverage of the
thunderstorms.  Will emphasize the general 1.5 to 2.0 inch rains
and consider headlines further.

The GFS/NAM are drier compared to the EC for Thursday and we'll
have to see how much of a push the surface high pressure system
has. For now we maintain some chance pops save for northern
Nebraska.

.LONG TERM...(Thursday night through Monday)
Issued at 330 PM CDT Mon Sep 3 2018

Another ripple in the flow with moisture has rain chances
continuing for Friday and then drier weather for Saturday with
that wave to the east. A weak shortwave in the northwest to west
flow Sunday will bring a slight chance of rain to the area. The
models diverge for Monday as the timing is off on the next
shortwave.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1139 PM CDT Mon Sep 3 2018

VFR conditions now with rain and thunderstorms affecting
KLNK/KOMA, and in the vicinity of KOFK. A very wet period ahead,
with conditions becoming MVFR and eventually IFR at KLNK and KOFK.
Conditions may improve late in the TAF period after 05/00z at
KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Flash Flood Watch until 7 AM CDT Tuesday for NEZ065-066-078-088-
     089.

     Flash Flood Watch until midnight CDT tonight for NEZ090-092.

IA...None.
&&

UPDATE...DeWald
SHORT TERM...Zapotocny
LONG TERM...Zapotocny
AVIATION...DeWald
Hazardous weather outlook, Sep 3, 3:22 PM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
422 PM CDT Mon Sep 3 2018

IAZ080-090-091-NEZ065-068-078-088>093-041130-
Montgomery-Fremont-Page-Seward-Otoe-Saline-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
422 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Thunderstorms with heavy rain are possible this evening and
overnight across portions of southeast Nebraska and southwest
Iowa. Due to recent heavy rains, flash flooding will be possible
in any areas that receive heavy downpours. A flash flood watch is
in effect for the area.

Should heavy rain develop through this evening it would be
related to heating and storms moving north of a weak boundary in
the area. Later tonight...storms in central Kansas will move north
and east becoming more widespread as they move into parts of
eastern Nebraska.

Flood warnings continue along the Missouri River south of
Brownville.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

A few strong storms and areas of locally heavy rain will be
possible Tuesday night and possibly into Wednesday morning.

Periods of thunderstorms will be possible Thursday into early next
week.

With potential for heavy rain the next few days, additional river
flooding could develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight and Tuesday,
however, spotters are encouraged to report rainfall amounts over
two inches to the National Weather Service at Omaha.

IAZ043-055-056-069-079-NEZ011-012-015>018-030>034-042>045-050>053-
066-067-041130-
Monona-Harrison-Shelby-Pottawattamie-Mills-Knox-Cedar-Thurston-
Antelope-Pierce-Wayne-Boone-Madison-Stanton-Cuming-Burt-Platte-
Colfax-Dodge-Washington-Butler-Saunders-Douglas-Sarpy-Lancaster-
Cass-
422 PM CDT Mon Sep 3 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

Thunderstorms with locally heavy rain are possible tonight into
Tuesday. Initially the soils should be able to handle the rain,
however should storms move over the same area Tuesday, there may
be local flooding concerns.

Later tonight...storms in central Kansas will move north and east
becoming more widespread as they move into parts of eastern
Nebraska and western Iowa.

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in northwest Knox county. Flood warnings are
also now in effect along the Missouri River south of Brownville.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday
A few strong storms and areas of locally heavy rain will be
possible Tuesday night and possibly into Wednesday morning.

Periods of thunderstorms will be possible Thursday into early next
week.

With potential for heavy rain the next few days, additional river
flooding could develop.

Minor flooding should continue along the Missouri River upstream
of Lewis and Clark Lake in northwest Knox county and along the
Missouri River south of Brownville.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed tonight and Tuesday,
however, spotters are encouraged to report rainfall amounts over
two inches to the National Weather Service at Omaha.

Zapotocny

The radar

The Omaha radar (KOAX), 60 km away, was scanning. The volume nearest the first event began at 06:50 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Lancaster

When
September 4, 12:50 AM CST
Where
Lancaster County, 1.15 mi S of University Place to 1.13 mi S of University Place
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.814, -96.624

Flash flooding was reported near 73rd and O Street. People were stranded in a flooded vehicle and needed to be rescued.

Flash Flood, Lancaster

When
September 4, 3:25 AM CST
Where
Lancaster County, 1.13 mi ESE of Arbor to 1.17 mi ESE of Arbor
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.894, -96.650

Water had inundated the area. Water was 3 to 4 feet deep which covered a 75 to 100 foot section of road. The water was not flowing much.

Flood, Cass

When
September 4, 3:30 AM CST
Where
Cass County, 0.87 mi NW of Murdock to 1.36 mi NW of Louisville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.930, -96.280

Minor flooding reported in the Murdock areas, and also on the northwest side of the Louisville Lakes area.

Flood, Cass

When
September 4, 4:00 AM CST
Where
Cass County, 1 mi W of Weeping Water to 0.87 mi W of Weeping Water
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.871, -96.149

Minor flooding was reported on the lower level at the Weeping Water Campground.

Heavy Rain, Otoe

When
September 4, 5:05 AM CST
Where
Otoe County, 1.26 mi WNW of Douglas
Reported by
Trained Spotter
Coordinates
40.590, -96.390

A spotter reported 3.5 inches of rain since 6 pm the previous evening. The storm total rainfall over the last several days was 6.5.

Flood, Cass

When
September 4, 6:30 AM CST
Where
Cass County, 0.87 mi SW of Greenwood to 1.24 mi SW of Greenwood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.960, -96.440

Flooding was reported on one spot on Highway 6 between Waverly and Greenwood, from small tributaries that feed into Salt Creek.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786471, 786472, 786473, 786474, 786475, 786476.